Menu de La Leva di Archimede

Diet Soda Aspartame Dangers

The address:

Dear members of the Scientific Committee for Foods.

we have contacted you in December last year (e-mail of 7-12-2001) transmitting a collection of scientific articles on the health effects connected with the consumption of ASPARTAME. Today, we would like to send you a mere "anecdote" as these personal stories are deprecatingly called by most scientists, and ask you to consider the human angle involved in thousandfold and even millionfold tragedy that is taking place every day because of the consumption of legalized toxins, such as ASPARTAME and similar sweeteners. Imagine for a moment that a member of your own family could be the person telling the story we have transcribed for you. Would you be more moved to thoroughly get to the bottom of the matter and for once say NO to a powerful pharmaceutical conglomerate?

This message is an appeal - to you as members of the Scientific Committee for Foods, charged with ensuring the safety of our food supply - to thoroughly investigate the great number of reports of important side effects associated with artificial sweeteners and ASPARTAME in particular.

It is also a notice to you that there are already tens of thousands of consumers who have lost faith in the kind of "consumer protection" that is mere window dressing, that closes it's eyes every time the profits of one of the multinational pharma/food conglomerates are threatened. It is time to take an unpopular decision and to begin safeguarding the health and lives of those consumers!

Yours sincerely
La Leva di Archimede
Josef Hasslberger


Diet Soda Aspartame Dangers

Dear Editor: I have been ill with unexplained seizures since 6/99. My seizures are not convulsive but, rather, I suffer serious dizziness and vertigo sometimes for hours at a time. The neurologist is baffled, as none of my symptoms is classic for "seizure" or for "migraines".
Firstly, the doctors attributed it to a hormonal imbalance after a miscarriage in 6/99. Then they even wanted to label me as having "panic attacks". Being the patient from hell, I refused the panic attack angle and said, "There is something seriously wrong - so start looking elsewhere, pal!
We decided to try an anti seizure medication, and my episodes seemed to lessen in frequency. Coincidence, or was the seizure diagnosis wrong in the first place?
I decided to do some more research myself, and realised even the first "petit mal-like seizure" occurred after ingesting multiple daily servings of diet soda. Whenever I would have a "breakthrough" seizure on the meds, in reflection it was after consumption of multiple diet sodas. My curiosity wondered if it was caffeine or the artificial sweetener.
When reading your article "The Bitter Truth about Artificial Sweeteners" [NEXUS 2/28 3/01 or website - ], I wanted to throw up! I began to shake at the simplicity of everything that's been happening to me. This seemed to explain the "unexplainable, non-classic" symptoms the doctors were all baffled with. Didn't they read about this in med school or in their continuing education seminars?
Thank you, thank you, thank you...!
This patient from hell is now taking things into her own hands. I have already discontinued drinking my much-loved diet sodas (as they were also causing daily heartburn) and am drinking more water and juices from frozen concentrate. In less than three days, I am already feeling immensely better. I'm going to continue with this, as well as scrutinise other things in my dietary intake. I can't believe the answer could possibly be this simple. I do understand I may be wrong, but cutting this out isn't going to hurt me. I will continue with my anti seizure med for a while longer, just in case I'm off the mark. The anti-seizure med has left me with shaky, weak hands, still some dizziness and unable to work on patients. I am very anxious to discontinue it, instead of increasing the dosage when I have a seizure. (I am a dental hygienist, now doing office administration). My memory and concentration abilities have been affected.
After reading your article, I have no doubt that my symptoms will improve dramatically. I would like to sue the pants off the FDA for allowing this to be marketed without warning labels. I'd have liked to have had the choice of putting my health and career in jeopardy. Thank you again for your very insightful article. You have put the light at the end of my very long, frustrating tunnel!
Sincerely, K. Quigley, Maine, USA